Affymax CEO Discusses Omontys Recall

Comments
Print

PALO ALTO, Calif.— Affymax CEO John Orwin spoke up February 25 regarding the voluntary recall of its FDA-approved anemia drug Omontys (peginesatide).

"We voluntarily recalled all lots of Omontys as a result of recent post-marketing reports of serious hypersensitivity reactions," Orwin said in the conference call. "This is a surprising turn of events given the collective positive feedback we have been receiving from customers using Omontys."

After a large number of patients received first doses of Omontys in mid-February, an immediate investigation began, and the U.S. Food and Drug Administration (FDA) was contacted due to serious safety reports that were coming to their attention.

"Ultimately, in collaboration with the FDA and Takeda, we decided to recall the product nationwide. The issue that arose was regarding serious hypersensitivity reactions including anaphylaxis, which have reported to be life-threatening or fatal following the first dose of Omontys," Orwin said.

Since the initial launch of the product in 2012, more than 25,000 patients have been treated with Omontys.

"To date, fatal reactions have been reported in approximately .02 percent of patients, following the first dose of intravenous (IV) administration," Orwin said. "The reported serious hypersensitivity reaction have occurred within 30 minutes after such administration of Omontys. Three cases of serious anaphylactic reaction associated with fatal outcomes were reported in February."

Prior to February, two deaths were reported but were deemed to be "cardiovascular in nature."

"In these two cases, patients symptoms were not consistent with hypersensitivity reactions and in consultation with outside experts these events at the time were not considered likely to be results of drug-related hypersensitivity. These cases were reported to the Food and Drug Administration in accordance with regulations," Orwin said.

All cases are being considered during the recall and investigation. Orwin said that the cases that have occurred, occurred on a "first-dose phenomenon" and only with an IV administration of the drug.

"In the post -marketing setting, there have been no reports of such reactions following subsequent dosing in patients who have completed their dialysis session or in patients receiving the drugs subcutaneously—although the subcutaneous patient numbers are limited," Orwin said.

The case is being investigated and currently there is no timing on the next steps of the investigation.

"Our priority is to attempt to determine and appropriately address the root cause of the hypersensitivity reaction and work with the FDA to reintroduce the product to market," Orwin said.

Currently the company does not know what patients are highest risk but that will be one major focus of the investigation.

Customers can call 1-855-466-6689 for additional information.

Comments
comments powered by Disqus